Question: My son is 19 and his hair is thinning and he would like to do something about it now. My main concern is the side effects – loss of libido for a young man. I have heard many stories and there are so many products out there. You mention Minoxidil but I thought that this had some side effects? Also does the hair fall out if you stop taking them? Does it go back to normal, in which case do you have to take these for life, if so, is there a risk of any kind?
Answer: All medications carry the risk of side effects however with regard to hair loss treatments Minoxidil and Propecia, the side effects are rare, mild and often disperse with continuous use. Both drugs have been extensively tested by the MHRA and the FDA, the medical regulatory bodies in the UK and the USA respectively. After tests on over 1000 patients, both drugs have been classified safe and effective for the treatment of hair loss.
It is Propecia that has minor side effects relating to loss of libido: in clinical studies less than 2% of men reported as such. The side effects went away in men who stopped taking Propecia and disappeared in most men who continued use. More information on the side effects of this drug can be found on our Propecia page.
Minoxidil, which can be used by men and women, may cause mild facial hair growth, headaches, rashes and palpitations. Again, all side effects go away once treatment is stopped and for those that continue using Minoxidil, the side effects usually disappear a short time afterwards. The Belgravia Centre has treated thousands of clients and we estimate that less than 1% of clients have experienced these side effects.
In answer to your question about length of treatment, generally for male pattern baldness, continuous treatment is recommended. However, the earlier your son treats his thinning hair, the better the results will be. Some of our clients complete one course and, satisfied with the results, take a break, and may return for treatment in the future, sometimes years later.
While neither of these medications is associated with long-term side effects, it is recommended that your son seeks a professional diagnosis for his thinning hair, in order to use the treatment in the safest way and to achieve the best results.
Your son is welcome to come in for a free consultation at The Belgravia Centre. Please call on 020 7730 6666 or message the centre. Alternatively, complete the online diagnostic form and a treatment advisor will be in touch.